BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

a pregnant woman pharmacyFebruary 12 2018

The European Medicines Agency has updated recommendations regarding the use of retinoids and pregnancy, and on oral retinoids’ potential impact on mental health.

Following EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) concluding its review of retinoid medicines it is recommending more stringent action around pregnancy prevention when retinoids are being used. It also wants retinoids to including a warning on the possible risk of neuropsychiatric disorders, such as depression, anxiety and mood changes.

“PRAC confirmed that all oral (taken by mouth) retinoids can have harmful effects on the unborn child and therefore must not be used during pregnancy,” says the advisory. In addition: “The oral retinoids acitretin, alitretinoin and isotretinoin must not be taken by women able to have children unless the conditions of a pregnancy prevention programme (PPP) are met.”

EMA recognises that PPPs for these retinoids were already in place in some EU Member States, but “the PRAC has now updated and harmonised the PPP to ensure it is optimal to support the discussion between the doctor and the patient on the risks of these medicines, and that it is followed in practice.

“In particular, the new PPP includes assessing patients for the likelihood of becoming pregnant, requirements around pregnancy testing and the need for effective contraception before, during and after treatment, and ensuring that patients and prescribers go through an ‘acknowledgement form’ to confirm that appropriate advice has been given. Educational materials for doctors and a reminder card for patients will also be provided.”

With regards the possible risk of neuropsychiatric disorders and oral retinoids, PRAC found there were limitations on available data, but that patients with severe skin conditions may be more vulnerable to neuropsychiatric disorders due to the nature of the disease.

“The PRAC therefore recommended that the prescribing information for all oral retinoids should include a warning about this risk, including signs and symptoms patients and their families should be aware of (such as changes in mood or behaviour).” At present, no additional warnings are anticipated for inclusion in the prescribing information for topical retinoids.

The PRAC’s final recommendations will be forwarded to the Committee for Medicinal Products for Human Use (CHMP), responsible for questions concerning medicines for human use, which will adopt an opinion.

Link:
EMA statement

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...